Priapism: The ED Medication Emergency You Should Know About

Priapism is an erection that lasts for four hours or longer, is normally painful, and can cause permanent damage to the penile tissue if it is not addressed immediately.

All medical professionals should know its basics, including the time frames, usual treatments, and the consequences of delaying medical attention.

Below, we will cover the basics of medication-induced priapism, including what it is, which medications might induce it, how patients can avoid this harmful situation, and how it is normally treated.




What is Priapism?

It is defined as an erection lasting 4 hours or longer. Priapism is normally painful and should be considered a medical emergency, making getting immediate medical attention a priority.

This may not seem like a terrible situation to some, but this puts extreme stress on the penile tissues and may deprive the tissues of oxygen depending on the exact type of priapism.

If it goes on for too long, this can lead to permanent damage to the penis including persistent erectile dysfunction.

It is normally divided into two types: low-flow and high-flow priapism. Low-flow happens when blood becomes trapped in the penile tissues and may have a root cause of blood disorders like sickle cell anemia, malaria, or leukemia. High-flow may develop due to an injury to the penile area which hinders normal blood flow.

Priapism can also develop due to the use of certain medications, which will we cover in more depth below.

Also Read – Tips for Personal Dental Hygiene

What medications can induce this Problem?

Not every case of Priapism is caused by a medication, as this situation can occur due to sickle cell anemia, cancers, damage to the penile area, black widow spider bites, scorpion stings, carbon monoxide poisoning, or drug use including marijuana or cocaine.

However, aside from the potential causes above, there are many medications that can have the adverse effect of priapism during their usual course of treatment.

The medications that may lead to the development of priapism include:

  • Erectile dysfunction medications
  • Alpha-blockers
  • Antidepressants
  • Antipsychotics
  • Vasoactive-erectile agents
  • Certain anti-anxiety medications
  • Certain antihypertensives
  • Hormone therapies
  • Blood thinners
  • Attention deficit hyperactivity disorder medications

How can patients avoid Priapism while using medications?

You may not always be able to avoid the development of priapism while using these medications, but the best way to help prevent it is to use the medication exactly as directed by your doctor.

Cases of priapism have been reported which developed after individuals sourced erectile dysfunction medication without a prescription and took very high doses. 

Erectile dysfunction medications should always be sourced from a doctor through an in-person or secure telemedicine visit, and the dosages and regimens prescribed should be followed closely to avoid potentially dangerous adverse effects such as priapism.

How is it treated?

The treatment of priapism depends on its exact cause, and how long it has been lasting.

Some cases of this problem may be able to be handled with the use of applying ice packs to help narrow the vessels or taking a decongestant medication such as phenylephrine or pseudoephedrine to help contract the vessels and reduce the blood flow to the penis.

Medical interventions may include a doctor using a needle and syringe to remove excess blood from the penis, or injecting alpha-agonist medications to contract the vessels in the penis.

For severe cases, surgical interventions may be required including the blocking or tying off the arteries to the penis, or creating a shunt in the penis to allow the blood to drain.